Texas, 2023

High Wind in Texas, January 15, 2023

January 15, 2023 · NWS LUB · 3 events in 3 counties and zones

Strong winds aloft on the 15th struggled to mix down to the surface due to thick high level cloud cover. However, high level clouds briefly thinned out during the afternoon which allowed these strong winds aloft to quickly mix to the surface.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

Strong winds aloft on the 15th struggled to mix down to the surface due to thick high level cloud cover. However, high level clouds briefly thinned out during the afternoon which allowed these strong winds aloft to quickly mix to the surface. A few areas saw severe wind gusts for several minutes.

High wind gusts from the Texas Tech University West Texas mesonet are listed below:

59 mph at Anton (Hockley County),|59 mph at Silverton (Briscoe County), and|58 mph at Levelland (Hockley County).

The Automated Surface Observing System (ASOS) at Lubbock International Airport measured a wind gust of 60 mph.

The Automated Weather Observing System (AWOS) at Levelland Municipal Airport measured a wind gust of 62 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Jan 15, 11:13 AM CST, 1 hour 49 minutes earlier.

Area forecast discussion, Jan 15, 11:13 AM CST, 1 hour 49 minutes before
Area Forecast Discussion
National Weather Service Lubbock TX
1113 AM CST Sun Jan 15 2023

...New AVIATION...

.SHORT TERM...
(Today and tonight)
Issued at 300 AM CST Sun Jan 15 2023

Longwave troughs at both the mid and upper levels will shift
eastward through the day allowing for southwesterly flow aloft to
increase over the Panhandle. This in combination with a
developing/strengthening low in the lee of the Rockies will bring
elevated southwesterly surface winds across much of the CWA through
early this evening. Models are generally in good synoptic agreement,
placing the highest winds on the Caprock. GFS/MOS guidance shows
potential winds briefly exceeding 30 mph over higher elevations in
the northwest. Although this is possible given a series of embedded
upper shortwaves providing at least some forcing component,
generally overcast skies will prevent the strongest winds from
mixing down to the surface. That said, wind gusts around 35 mph
remain likely through the afternoon. Winds will slightly diminish
into the evening as the aforementioned surface low departs to the
east. However, they will remain elevated with gusts around 25 mph
as the overall longwave pattern will be mostly unchanged. Periods
of slightly reduced visibility associated with blowing dust during
the afternoon hours are possible. Cloud cover will keep
temperatures a few degrees cooler than yesterday, but the
southwesterly winds will still allow for much warmer than average
highs near 70. Combined with RHs in the teens, a Red Flag Warning
has been issued for much of the CWA through 9 PM CST.

&&

.LONG TERM...
(Monday through Saturday)
Issued at 300 AM CST Sun Jan 15 2023

Zonal flow overhead Monday will continue to promote breezy and warm
conditions. The next upper level shortwave trough will cross the
Four Corners region Tuesday and then to the east-northeast cross
southern Colorado to western Kansas Tuesday night. Breezy conditions
will persist Tuesday ahead of this upper trough, but the focus
remains on precipitation potential with this system. Trends in the
operation model runs have been toward a drier and breezier solution
in the Tuesday night through Wednesday period as the low lifts
farther to the north. Potential to tap into mid level moisture of
Pacific origin looks limited, but there is a subset of ensemble
members that favor a wetter solution and the NBM remains stubbornly
bullish toward precip chances. This progressive upper pattern in
January is typically unfavorable to precipitation chances with the
only meaningful window being in the warm advection zone ahead of the
system. However, significant moisture return is unlikely and the
main lift is likely to be further north toward the central High
Plains. Cannot completely discount at this time, but with the
operational runs, ensemble mean, and cluster analysis favoring the
drier solution will keep PoPs in a 20-30 percent range at this time.
After short wave ridging aloft Thursday will then look to the next
upper trough early next weekend. Models continue to favor a
progressive southeasterly-moving, positively-tilted trough.
Confidence is fairly high that this will bring us a brief shot of
below normal temperature air for Saturday but could also bring a
brief period of light snow Friday night to western zones. Slight
chance mention in the NBM initialization looks okay at this time.

&&

.AVIATION...
(18Z TAFS)
Issued at 1110 AM CST Sun Jan 15 2023

Surface winds out of the southwest are expected to quickly
increase early this afternoon at all TAF sites with a strong storm
system approaching the region. Light visby restrictions from BLDU
are possible at KLBB and KPVW this afternoon with the strong
winds. Surface winds will undergo a decrease this evening but will
remain in the 15-20kt range overnight and turn more to the west.

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning until 9 PM CST this evening for TXZ021>037-
039>042.

&&

SHORT TERM...19
LONG TERM....07
AVIATION...01
Hazardous weather outlook, Jan 15, 1:00 PM CST, 2 minutes before
Hazardous Weather Outlook
National Weather Service Lubbock TX
100 PM CST Sun Jan 15 2023

TXZ021>044-161900-
Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-Floyd-
Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-Yoakum-
Terry-Lynn-Garza-Kent-Stonewall-
100 PM CST Sun Jan 15 2023

This Hazardous Weather Outlook is for the South Plains, Rolling
Plains, and the far Southern Texas Panhandle.

.DAY ONE...This afternoon and tonight.

A Red Flag Warning is in effect until 9 PM for all of the South
Plains area except Kent, Stonewall, and King counties. The
combination of strong winds, low relative humidity, and high fire
danger will lead to critical fire weather conditions. A wind
advisory is in effect for the extreme southwestern Texas Panhandle
and western South Plains for winds in excess of 30 mph.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Elevated to critical fire weather conditions will be possible across
the South Plains area Monday and Wednesday. Otherwise, the
probability for widespread hazardous weather is low.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 high wind. Local standard time, as filed.

High Wind, Hockley

When
January 15, 1:02 PM CST to 1:35 PM CST
Where
Hockley forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
33.608, -102.343 (the zone’s center; the record gives no point)

High Wind, Lubbock

When
January 15, 3:15 PM CST
Where
Lubbock forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
ASOS
Coordinates
33.610, -101.820 (the zone’s center; the record gives no point)

High Wind, Briscoe

When
January 15, 3:55 PM CST
Where
Briscoe forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
34.530, -101.209 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2023Every state in 2023This day in weather historyWarnings in Texas, January 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1065674, 1065675, 1065669.